Format

Send to

Choose Destination
Ochsner J. 2010 Fall;10(3):205-9.

Intraoperative pulseless electrical activity and acute cardiogenic shock after administration of phenylephrine, epinephrine, and ketamine.

Abstract

The use of phenylephrine has been well described as a potential cause of morbidity and mortality. A thorough literature review of phenylephrine use is presented in this article. The use of ketamine and epinephrine with phenylephrine can precipitate an even more potentially lethal and catastrophic syndrome. We present the case of a 21-year-old man with Hodgkin's lymphoma and lupus who experienced an abrupt hypertensive crisis followed by pulseless electrical activity and cardiogenic shock after application of 2.5% phenylephrine-soaked nasal pledgets prior to excision of a large nasopharyngeal tumor. This case report adds to the current literature on the potential dangers of phenylephrine in clinical practice and describes a case of reversible severe left ventricular dysfunction in the setting of excessive pharmacologically induced sympathetic stimulation.

KEYWORDS:

Cardiogenic shock; Hodgkin's lymphoma; lupus; phenylephrine

PMID:
21603379
PMCID:
PMC3096216

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center